Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hepatology. 2002 Jan;35(1):182-9.

Hepatotoxicity associated with nevirapine or efavirenz-containing antiretroviral therapy: role of hepatitis C and B infections.

Author information

  • 1Department of Medicine, Johns Hopkins University School of Medicine, Baltimore, MD21205, USA. msulkows@jhmi.edu

Abstract

Hepatologists are frequently asked to evaluate human immunodeficiency virus (HIV)-infected patients with abnormal liver enzymes and to assess the causal role of medications, such as antiretroviral drugs. Recently, the use of HIV-1 specific non-nucleoside reverse transcriptase inhibitors (NNRTIs), including nevirapine (NVP) and efavirenz (EFV), has been associated with severe hepatic injury. We prospectively studied the incidence of severe hepatotoxicity (grade 3 or 4 change in alanine or aspartate transaminase levels) among 568 patients receiving NNRTI-containing antiretroviral therapy, including 312 and 256 patients prescribed EFV and NVP, respectively. Hepatitis C virus (HCV) and hepatitis B virus (HBV) were detected in 43% and 7.7% of patients, respectively. Severe hepatotoxicity was observed in 15.6% of patients prescribed NVP and 8.0% of those prescribed EFV, but only 32% of NVP and 50% of EFV-associated episodes were detected during the first 12-weeks of therapy. The risk was significantly greater among persons with chronic viral hepatitis (69% of cases) and those prescribed concurrent protease inhibitors (PIs) (82% of cases). Nonetheless, 84% of patients with chronic HCV or HBV did not experience severe hepatotoxicity. Severe hepatotoxicity occurs throughout the course of NNRTI therapy and is more common among patients prescribed nevirapine, those coinfected with HCV or HBV, and those coadministered protease inhibitors.

Comment in

  • NNRTI-related or -unrelated hepatotoxicity? [Hepatology. 2002]
PMID:
11786975
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk